Cold/Wind Chill, Bennington
- When
- January 8, 11:00 PM EST to January 9, 1:00 PM EST
- Where
- Bennington forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A 35-year old man died from hypothermia within minutes after crashing his truck on Route 279 in Bennington and fleeing into the woods at around 6:30 pm on January 8th, according to the Vermont Chief Medical Examiner. Temperatures were in the low 20s at the time of the accident, falling into the mid-teens overnight.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A 35-year old man died from hypothermia within minutes after crashing his truck on Route 279 in Bennington and fleeing into the woods at around 6:30 pm on January 8th, according to the Vermont Chief Medical Examiner. Temperatures were in the low 20s at the time of the accident, falling into the mid-teens overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 8, 9:46 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 946 PM EST Fri Jan 8 2021 .SYNOPSIS... It will remain mostly clear to partly cloudy overnight with high pressure trying to ridge in from the Upper Midwest and Great Lakes Region with seasonably cold temperatures. Continued dry and seasonable weather is expected through the entire weekend. The upcoming week will start off with dry weather, with temperatures remaining close to normal. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 945 PM EST...High pressure continues to build in from the Upper Midwest, Great Lakes Region and Ontario. A strong mid and upper level shortwave is swinging across Nova Scotia on the water vapor loop. A spoke of vorticity rotating around the back side of the low will bring some clouds back into the region overnight. However, the skies quickly became mostly clear/clear tonight with light to calm winds. Temps started to drop off quickly into the single digits and teens north and west of the mid Hudson Valley and north-central Taconics. Old Forge is currently 6F and Raquette Lake 8F in the NYS Mesonet. KGFL is down to 12F. We lowered mins across the southern Adirondacks into the lower to mid single digits and teens across most of the rest of the region. Some cirrus across the lower Hudson Valley and southern New England prevented temps from dropping off fast. The some mid and high clouds will begin to move in during the early morning hours for locations from the Capital Region north and east. Lows will be in the single digits and teens across the region, and temps will steady in the early to mid morning hours with the clouds returning. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Continued dry and quiet weather is expected through the entire short term period. Both the upper level shortwave over Atlantic Canada and the one across the Southeast coast will be departing off to the east this weekend and some weak shortwave ridging will build across the area. A large area of high pressure will extend across the Midwest and towards the mid-Atlantic States through the entire weekend. This should allow for dry weather, with a light northerly flow and a partly to mostly clear sky for most of the time. Will need to see if any moisture gets trapped beneath an inversion for Saturday night, otherwise, it should be fairly clear. Although temps aloft aren't overly cold (850 hpa temps near -3 C), poor mixing will prevent it from getting too warm. As a result, it looks seasonable each day this weekend, with highs in the 30s and overnight lows in the teens to low 20s. With fairly zonal flow aloft and surface high pressure located to the south, continued dry weather is expected for Monday. Daytime temps should range from the mid 20s to mid 30s, with a partly cloudy sky. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The extended forecast period continues to feature mainly fair and tranquil weather with no major storm systems through most of the week. A low pressure system moving across southeast Canada and its associated occluded front may bring some snow and rain showers to the region late Thursday into Friday. Mon night through Tue...High pressure moves east of the region Monday night, as a northern stream mid and upper level trough approaches. This feature is mainly moisture starved and may produce a few lake enhanced snow showers or flurries across the western Adirondacks by Tuesday morning. Clouds will increase from this trough, and some mid and high clouds may move in from the south associated with a southern stream cyclone forming near the lower Mid Atlantic States and moving off shore, as the systems remain unphased. This is supported by the vast majority of the medium range guidance and the Ensembles, as well as the NBM. Lows will be in the teens and 20s, as highs will be near or slightly above normal with mid 20s to lower 30s over the higher terrain, and mid to upper 30s in the valleys. Tue Night into Wed...Another northern stream short-wave trough moves across the region. Some lake effect snow showers and flurries may graze the western Adirondacks. Otherwise, fair and cold conditions persist with H850 temps near normal based on the 12Z GEFS. Lows in the upper teens to mid 20s and highs in the mid/upper 20s over the mtns to mid and upper 30s in the valleys. Wed night into Thu...Mid and upper level heights begin to rise with some ridging over the East Coast. A mid and upper level trough will be digging into the Upper Midwest and central MS River Valley. Southwest flow will set up along the East Coast with milder temps to close the week briefly. After lows in the teens to mid 20s, expect max temps to be in the mid 30s to around 40F in the valley areas, and upper 20s to lower 30s over the mtns. Thu night into Fri...Chances for some pcpn increase with the low and mid level warm advection increasing ahead of the amplifying trough over the eastern CONUS. The sfc wave associated with the low pressure trough will pass north of the region. An occluded front will approach with some rain and snow showers. PWATs due not look anomalous with the boundary, so expecting mainly light pcpn except for maybe some enhancement off the southwest Adirondacks in the southwest flow. We have kept PoPs in the slight chance to chance category. Temps will finish the week above normal for mid-Jan. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... High pressure will ridge in from the Upper Midwest and Great Lakes Region tonight into tomorrow. An upper level low and a low pressure system will pass well south of the region east of the Mid Atlantic Coast tomorrow. VFR conditions are expected mainly the next 24 hours for KGFL/KALB/KPOU/KPSF. The skies have become mostly clear with just a few thin cirrus around. Expected some mid and high clouds to increase between 08Z-12Z/SAT. Some stratocumulus may also form but we kept the bases in the VFR range and scattered at this point. The mid level clouds and stratocumulus will persist through the morning. Some instances of broken stratocumulus/mid level clouds will persist into the early/mid afternoon. Expect some mid and high level clouds to linger into the late afternoon/early evening but again VFR conditions. The winds will be northeast to northwest overnight at 7 kts or less. The winds will be mainly north to northwest at 8-10 kts in the late morning into the afternoon with a few gusts around 16 kts at KPSF. Outlook... Saturday Night through Wednesday: No Operational Impact. NO SIG WX. && .HYDROLOGY... No hydrologic issues are expected through the weekend and into the upcoming week. Dry weather is expected this weekend and into most of next week. The next chance of precipitation may not be until late in the week, when a frontal boundary brings some light rain and snow showers. As a result, river levels should remain fairly steady. With temperatures fairly cold, there may be some ice that forms on rivers and lakes, especially within the higher terrain. However, daytime temps will be rising above freezing for most days, so ice thickness is not expected to be very growing too quickly at this time. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis/Wasula NEAR TERM...Frugis/Wasula SHORT TERM...Frugis LONG TERM...Wasula AVIATION...Wasula HYDROLOGY...Frugis
Hazardous Weather Outlook National Weather Service Albany NY 316 PM EST Fri Jan 8 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-091200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 316 PM EST Fri Jan 8 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Bennington | 2021-01-08 | 35 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946829.